Hypertension Drug Also Cuts Bone Loss

But protection of thiazides lost when people stop taking them

MONDAY, Sept. 15, 2003 (HealthDayNews) -- Thiazide diuretics used to treat high blood pressure can also reduce age-related bone loss, but the protection is lost once the drug is stopped, researchers say.

Osteoporosis, which can lead to hip fractures, is a common problem in older men and women, as bones become thinner and weaker during normal aging. Studies have shown thiazides cut calcium loss and may be a factor in preventing age-related bone loss. Now, Dutch investigators have clearly shown that thiazides significantly reduce the risk of hip fractures.

In a large population of elderly patients for whom there were complete medication records, the use of thiazide "offered a substantial protection from hip fracture," says lead researcher Dr. Bruno H.Ch. Stricker, a professor at Erasmus University Medical Center in Rotterdam.

"We also saw that as soon as people stopped these diuretics the risk protection decreased, which indicates a genuine causal relationship between the use of these drugs and the protection against hip fracture," he adds.

In their study, the researchers collected data on hip fractures among 7,891 men and women older than 55 who participated in the Rotterdam Study, according to the report in the Sept. 16 issue of the Annals of Internal Medicine.

They classified patients as those who had never used thiazides, those who had used thiazides for a short time, and those who had use thiazides for a year or more.

They also looked at patients who had stopped using thiazides for a short period and those who had stopped the medication for six months or more.

During up to nine years of follow-up, Stricker's team found that compared to patients who had never taken thiazides, those who had taken thiazides for more than one year had about a 50 percent lower risk of hip fracture.

However, this reduced risk disappeared within four months after the medication was stopped, they add.

Since these drugs are relatively safe, they might be useful in treating older patients with high blood pressure who are also at risk for hip fracture, Stricker says.

"But I do not advise using thiazide primarily to protect against hip fracture if you do not have hypertension -- not until a clinical trial has demonstrated that it is truly effective and how big that effect is," he cautions.

Stricker adds that, based on the current findings, "it is reasonable to treat an older woman with hypertension who is also liable to hip fracture with a thiazide as a first medication."

Dr. Felicia Cosman, clinical director of the National Osteoporosis Foundation and an associate professor of clinical medicine at Columbia University in New York City, comments that these findings are consistent with those of other studies.

She adds it is not surprising that the protective effect of thiazides wears off after the drug is stopped. This is a common occurrence found with many other medications, she notes.

"This is another piece of evidence that thiazides are safe and may have beneficial effects beyond reducing hypertension and hypertension-related diseases. Reducing bone loss may be one of the benefits, but we can't be sure," Cosman says.

"We still need to follow the same preventive measures for osteoporosis. People need to maximize their calcium and vitamin D intake, exercise regularly, and reduce any possible risk factors," she advises.

More information

To learn more about osteoporosis, visit the National Osteoporosis Foundation . Get hints on how to lower your blood pressure from the National Heart, Lung, and Blood Institute.

SOURCES: Bruno H.Ch. Stricker, Ph.D., professor, Erasmus University Medical Center, Rotterdam, The Netherlands; Felicia Cosman, M.D., clinical director, National Osteoporosis Foundation and associate professor, clinical medicine, Columbia University, New York City; Sept. 16, 2003, Annals of Internal Medicine
Consumer News